Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Higher dose birth control pills creating intestinal issues and more?
    avatar
    harleyquinn47 posted:
    I started taking a higher dose birth control pill to help relieve my monthly period since it was extremely heavy. Like.....granny pads the whole time. Not attractive at all! Anyway, about that time my doctor thought I might have GERD so I was started on Zantac. I've been taking it since then, but in the past three weeks I've been nauseous, constipated, having diarrhea, and stomach pains. My doctor thought it might be my gallbladder so they did an ultrasound and a HIDA scan. Both came back clear.
    I usually take my pill at about 11 am so I don't forget to take it. My mom and her coworker, both nurses, were thinking and they think that it might be my birth control causing the issues. So I'm trying to take it at night and seeing how it works. I ALSO have a rash on my stomach and shoulders, a lot like a heat rash, which I'm not sure where it's from. Could anyone help me out? Please? Should I change my birth control or should I just see if I adjust to it. Thank you!
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Harleyquinn: I concur with your mom, if one is having nausea it is often better to take the birth control pill (BCP) at night with a little food. In that way the highest drug levels will be at night while you are sleeping. It may also be, if you are taking a higher dose of estrogen BCP, that there can be more nausea.

    Constipation or diarrhea are also listed as side effects of Zantac. I could not find any sources indicating that Zantac alters the level of hormones in BCPs.

    In terms of the rash, that is also listed as a possible Zantac side effect. Harleyquinn, I would urge you to contact the MD that has suggested the Zantac and have them check the rash (and GI symptoms if still present).

    Hope the BCP will dramatically improve the dreadful menstrual flows.

    Yours,
    Jane
     
    avatar
    harleyquinn47 replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you for responding. Since I posted this, I did try the pill at night and it did help. But, I decided that I didn't want to keep taking that high of a dose of hormones, so I have changed to the middle dose of hormones. And the rash was cured by changing my body wash and using an anti-itch cream. Unfortunately, I will not get relief from the horrible menstrual flows, but I've lived with them for 8 years so I can live with them. I don't have to take the Zantac anymore either so I'm not sure what that was about. But now I'm doing well and I'm healed.
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to harleyquinn47's response:
    Dear Harleyquinn:Good news about absence of both the rash and the possible GERD. Ultimately a moderate dose of estrogen birth control pill (BCP) would hopefully still help the heavy flows. A couple of options MIGHT be either continuous use of the BCPs (thus no "pill periods") or using a BCP that had relatively more synthetic progesterone effects (helps make for a decreased thickness of the uterine lining). If you are done with child bearing you might also be a candidate for an endometrial ablation procedure. Your GYN can be your best guide in these matters.

    Thanks for taking the time to write us back with an update!

    Yours,
    Jane
     
    avatar
    harleyquinn47 replied to Jane Harrison Hohner, RN, RNP's response:
    Unfortunately I have not had kids yet, or am past my child bearing years. For now the moderate dose is alright with me. I don't like being on such a high dose of estrogen hormones since cancer is pretty rampant in my family. But my doctor and I were thinking over the use of an IUD instead of the pill (Since I don't plan on having kids for at least 5 years) I have a few months till I see her again next to think about it.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.